Over a four-month period, three patients with ascites and hyponatraemia secondary to decompensated cirrhosis were admitted to the Intensive Care unit (ICU) of a quaternary referral centre for liver disease and transplantation for further management. Each had a stable documented coagulopathy without bleeding on ICU admission. Following commencement of anticoagulant-free continuous renal replacement therapy (CRRT), a severe bleeding diathesis developed in all three patients necessitating transfusion of large volumes of blood products. The clinical presentation and results of detailed coagulation profiles and thromboelastography (TEG) were consistent with the development of disseminated intravascular coagulation (DIC) with hyperfibrinolysis. The onset of DIC in all three cases was associated with significant morbidity. One patient went on to receive an orthotopic liver transplant (OLT) and death was the end result in the subsequent two cases. Due to the temporal relationship, we hypothesise that the initiation of CRRT may have contributed to the derangement in coagulation status in these patients. Though the exact mechanism is uncertain, it may be related to a higher rate of adsorption of high molecular weight kinins or the CRRT membrane’s ability to bind endogenous heparinoids. These cases highlight the precarious nature of the coagulation cascade in patients with decompensated cirrhosis. Initiation of CRRT may profoundly disrupt that tenuous balance and should be preceded by careful consideration of the potential complications including DIC and its associated morbidity.
Aisling McMahon, Eimhin Dunne, Pamela Evans, Raphael B Merriman and Alistair Nichol
All Published work is licensed under a Creative Commons Attribution 4.0 International License
Copyright © 2018 All rights reserved. iMedPub LTD Last revised : September 21, 2018